Tuesday, April 19, 2011

Critical…

Things are not going well for Lucy…prayers are very much needed!

P4198044

Yesterday’s lab work was unable to be processed because there was too much lipid detected in her blood for the machines to get any values.  Today we redrew the labs twice, once from her line and another from her arm, only to have similar problems.  It turns out that Lucy’s liver is not functioning, she is no longer metabolizing the lipids or fats in her TPN and as a result it is collecting in her blood.  Her triglycerides, the lab value that tells you how your liver is metabolizing fat, are astronomically high.   For those of you who know about these lab values Lucy’s values are above 17,000 (920 is the high end of normal)!  Her blood looks thick and creamy.

Lucy’s electrolyte panel came back with critically low protein, sodium, and calcium levels in addition to just about everything else being off.  Lucy is swollen all over, her left eye is swollen shut and her right is nearly there too.  Her body is in metabolic crisis.  Lucy’s TPN was drastically reformulated this evening and we have taken her off of her lipids.  We are infusing her with extra albumin, which is the protein source in her TPN in an effort to get her dangerously low albumin levels back in the normal range.  We are hoping that by infusing her extra albumin that her body will start to draw off some of the extra fluid. 

P4198050

Her fevers started climbing  to well over 104 degrees this morning and Dr. R decided to give her the Dantrolene to see if that would help lower her fevers.  It appears to have reduced her fevers some, she is now consistently in the 102 to 103 range.  The major side effect of this medication is extreme hypotonia, in a kiddo with severe hypotonia we now are dealing with having to support her respiratory wise.  Lucy is currently on 3 liters of O2 which is helping to bring her pulse ox numbers out of the 80’s and back in the mid to upper 90’s.

In addition to all that I have written, Lucy also has developed a very strange rash under her arms and on her face.  We are not sure what is causing this but all agree that if it is a reaction to the Dantrolene it is an awfully late reaction.  We are investigating this at the current time.

P4198052

Pain continues to be an issue, we increased the frequency of her morphine dose but it seems to be wearing off before her next dose is due.  We all agree that we need to keep her comfortable, hopefully that means increasing her dosing when need be.

Your thoughts and prayers are very much needed.  It is going to be another very long night.

No comments: